PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2001 April; 94(4): 187–188.
PMCID: PMC1281394

Pulmonary embolism after intravenous immunoglobulin

C Alliot, MD, J P Rapin, MD, M Besson, MD, F Bedjaoui, MD, and D Messouak, MD

The best-known adverse effects of high-dose intravenous immunoglobulin (IVIg) are nephrotoxicity and anaphylactic reaction. Only a few cases of thrombosis have been reported.

CASE HISTORY

A woman aged 63 with a history of osteoporosis, hypertension, aspirin-induced gastritis and thrombophlebitis in the left leg 4 years ago was admitted to the hospital because of bleeding gums, spontaneous haematomas and severe thrombocytopenia (platelet count 2 × 109/L). A coagulation screen was normal, as was viral serology; screening for autoimmunity was negative; bone-marrow smears were normal. She was treated unsuccessfully with prednisone, the platelet count reaching 18 × 109/L after one month. IVIg, 1 g/kg, was then infused progressively to a maximal flow of 3 mL/kg per hour, and three days later the platelet count had risen to 143 × 109/L. The patient was readmitted seven days after this infusion because of dyspnoea. Temperature was 38.1°C, blood pressure 150/80 mmHg, pulse 102/min, respirations 24. She was cyanosed but examination of the heart and lungs, including electrocardiogram and chest X-ray, revealed nothing abnormal. There was no evident thrombophlebitis. Arterial blood showed the following: pH 7.4, PO2 6.9kPa, PCO2 3.7kPa, HCO3 21.3 mmol/L. Haemoglobin was 16 g/dL, platelets 227 × 109/L, serum protein 83 g/L, D-dimers >4mg/L (normal <0.4). Prothrombin time, partial thromboplastin time and fibrinogen concentration were normal. Ultrasonography revealed thrombophlebitis in the right popliteal vein. A work-up for hypercoagulable state (including antithrombin III, protein C, protein S, heparin cofactor II, homocysteine, factor V Leiden mutation and antiphospholipid antibodies) was negative. A spiral computed tomographic scan of the chest revealed bilateral pulmonary embolism. She was treated initially with heparin and was discharged on day 26 taking fluindione. Further episodes of thrombocytopenia proved resistant successively to disulone, vincristine and colchicine. The patient underwent splenectomy after four courses of IVIg, given on the same schedule as before but under anticoagulant cover. There was no further thrombotic event.

COMMENT

We have found thirteen previously reported cases of IVIg-related thrombosis, including myocardial infarction in five instances, stroke in four and spinal cord ischaemia in one1. Deep venous thrombosis has been reported in only three instances—a woman of 52 with lymphocytic lymphoma complicated by immune thrombocytopenia, an immobilized patient treated for myasthenia gravis and a man aged 74 with renal carcinoma and immune neutropenia who died from pulmonary embolism1,2,3. Perhaps the explanation for these events is that IVIg not only induces platelet activation but also increases plasma viscosity4.

References

1. Go RS, Call TG. Deep venous thrombosis of the arm after intravenous immunoglobulin infusion: case report and literature review of intravenous immunoglobulin-related thrombotic complications. Mayo Clin Proc 2000;75: 83-5 [PubMed]
2. Brannagan TH III, Nagle KJ, Lange DJ, Rowland LP. Complications of intravenous immune globulin treatment in neurologic disease. Neurology 1996;47: 674-7 [PubMed]
3. Alliot C, Barrios M, Tabuteau S, Desablens B. Autoimmune cytopenias associated with malignancies and successfully treated with intravenous immune globulin. Thérapie 2000;55: 371-4 [PubMed]
4. Delakas MC. High-dose intravenous immunoglobulin and serum viscosity: risk of precipitating thromboembolic events. Neurology 1994;44: 223-6 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press